Subscribe for daily wellness inspiration

Like onlymyhealth on Facebook!

Can tuberculosis medication cause side-effects?

By  ,  Onlymyhealth editorial team
Apr 05, 2012
4.8 / 5(4 Ratings)
Quick Bites

  • Tuberculosis is a bacterial infection that attacks the lungs.
  • Tuberculosis medicine can cause side effects.
  • Loss of appetite is one of the common side-effects of TB drugs.
  • Skin rashes and vision problems are the other side-effects.

More

 

Tuberculosis (TB) is a bacterial infection that attacks the lungs. The disease can be transmitted through air droplets in the atmosphere or through fluid contact such as sneezing.

 

tuberculosis drugs side effects

 

Tuberculosis medicine sometimes shows side effects. These side-effects are not common, but if ignored can prove to be serious. The common side effects of tuberculosis medicines include

  • loss of appetite
  • hearing problems
  • nausea
  • vomiting
  • yellowing of the skin and eyes
  • pain in the abdomen
  • skin rashes
  • joint pain
  • dizziness
  • and blurred vision.


There can be side-effects associated with the medicines for tuberculosis.

Rifampin

Discolouration of body fluids is the most prominent side effect of this anti-tuberculosis drug. There can be damage to the liver, which sometimes results in jaundice and liver inflammation.

 

Isoniazid

Isoniazid can affect the liver. The abnormal function of liver can result in nausea, vomiting, fatigue, pain in abdomen and loss of appetite. Isoniazid can cause damage to the peripheral nerves, thereby causing weakness. When the sensory receptors fail to work properly, there can be tingling and numbness. Skin rashes and muscular cramps are among the other side-effects associated with tuberculosis medicines.

 

Pyrazinamide

The most common side effect of Pyrazinamide is joint pain and muscles cramps. The drug can affect the production of uric acid in the body to reduce the urine production. This can result in formation of gout.

 

Ethambutol

Ethambutol can affect the visual system by causing inflammation of optic nerves, termed as optic neuritis. It can also affect the patient’s mental state, and cause mental disorientation and confusion.

 

Streptomycin

Streptomycin can cause damage to hearing organs, known as ototoxicity. The symptoms of ototoxicity involve ringing in the ears and hearing loss for high frequency sounds. Decreased urine production, high protein content in urine and inability to excrete urine are among the other side-effects.


Most of the above side-effects of tuberculosis drugs are temporary and resolve as soon as the medication is stopped.

 

 

(Images:Getty)

Read more articles on Tuberculosis.

Related Articles
4.8 / 5(4 Ratings)
Write a Review
Post a Comment
Disclaimer +
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.

Medical Miracle

India’s pregnant man?India’s pregnant man?